MAUDE Adverse Event Report: MICROVENTION, INC. SCEPTER XC OCCLUSION BALLOON; BALLOON CATHETER

MICROVENTION, INC. SCEPTER XC OCCLUSION BALLOON; BALLOON CATHETER
Model Number BC0411XC-ID-700
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Rupture (2208); Hemorrhagic Stroke (4417)
Date of Event 11/22/2021
Type of Reportable Event Death
Event or Problem Description
It was reported that a scepter xc balloon was used during treatment of two unruptured aneurysms of the right middle cerebral artery.The first aneurysm was treated without incident.During treatment of the second aneurysm, the anatomical configuration of the patient vessel inhibited the inflated balloon from protruding fully into the aneurysm sac.During balloon inflation, the portal artery ruptured causing a severe cerebral hemorrhage.Hemostasis was attempted by inflating the balloon in the carotid endings, but was not successful.The surgeon then attempted to stop the hemorrhage by occluding the middle cerebral artery with coils, but the patient suffered a stroke and passed away shortly thereafter.
 
Additional Manufacturer Narrative
A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was not returned to the manufacturer for analysis.Procedural or post procedural images were not provided; therefore, the alleged event and product issue cannot be confirmed.If the product, additional images, or information is received at a later date, the investigation will be reopened and a supplemental report will be submitted.The instructions for use (ifu) identifies vessel or aneurysm perforation, intracerebral/intracranial hemorrhage, stroke, vessel dissection, and death as potential complications associated with use of the device.
 
Additional Manufacturer Narrative
The device was received for investigation.However, analysis was not possible and the cause of the reported complaint could not be determined.During examination of the catheter, the balloon was inflated to look for any potential shape abnormalities.However, due to dried contrast inside of the device, pressure accumulated during inflation, the dried contrast was dislodged, and as a result, the balloon ruptured before the testing could be completed.The company attempted to obtain further information and medical imaging in order to enable the investigators to determine if there were anatomical impediments to balloon inflation, but these requests were unsuccessful.The inability to obtain information from the user concerning the conditions under which the device was used (including pressure and/or volume pushed into device) prevented investigators from determing the cause of the event.

Brand Name
SCEPTER XC OCCLUSION BALLOON
Common Device Name
BALLOON CATHETER
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise drive
aliso viejo, CA 92656
7142478000
MDR Report Key13049228
Report Number2032493-2021-00492
Device Sequence Number3951210
Product Code MJN
UDI-Device Identifier00842429103418
UDI-Public(01)00842429103418(11)210505(17)240430(10)21050556V
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K113698
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model NumberBC0411XC-ID-700
Device Lot Number21050556V
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2021
Supplement Date Received by Manufacturer03/03/2022
Initial Report FDA Received Date12/20/2021
Supplement Report FDA Received Date03/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale